August 29, 2013

Witnesses describe chemical attacks in Syria

International condemnation is strong but response remains cautious as evidence is gathered.

By ZEINA KARAM and BASSEM MROUE/The Associated Press

(Continued from page 1)

click image to enlarge

A Syrian man attends a protest Wednesday in front of United Nations headquarters in Beirut, Lebanon, against the chemical weapons attack on the suburbs of Damascus.

The Associated Press

Related headlines

DEVELOPMENTS

Fear ripples across region

DAMASCUS, Syria - Fears of a possible U.S. strike against Syria's regime over an alleged chemical weapons attack rippled across the region Wednesday, as about 6,000 Syrians fled to neighboring Lebanon in a 24-hour period and Israelis scrambled for gas masks in case Damascus retaliates against them.

Lebanese security officials said the larger part of the exodus took place at the main Masnaa crossing near the Bekaa Valley. The normal daily influx is 500 to 1,000 refugees.

Effects were also evident in Israel, where large crowds lined up at gas-mask distribution centers. Maya Avishai of the Israeli postal service, which oversees gas mask distribution, said demand has tripled in recent days. About 5 million Israelis, roughly 60 percent of the population, now have gas masks, she said.

A vote in Parliament

LONDON - Prime Minister David Cameron backed down from asking lawmakers for immediate support for possible British military strikes on Syria after the Labour opposition demanded a delay until United Nations inspectors report on the alleged use of chemical weapons.

The premier, who had intended to call in a House of Commons debate Thursday for backing for a military response, pledged instead Wednesday night to hold a further vote in Parliament before any action is taken.

-- From news service reports

A week later, Ammar said he has not fully recovered. He suffers bouts of cold sweats, exhaustion, hallucinations and a runny nose. Worst of all, he said, were the nightmares.

"I can't sleep anymore. I keep seeing the people who died, the scenes from the hospital of people twitching and foaming. I can never forget that," said Ammar, 30, who worked in the clothing business before the war and now is a government opponent who sometimes deals with the media.

His father, who identified himself by his nickname, Abu Ammar (Arabic for Father of Ammar), was at the nearby al-Rawda mosque along with a small group of people waiting for dawn prayers when the first rockets hit. He said some people ran outside and then came back in immediately, shouting, "Chemicals! Chemicals!"

He put water on a tissue and covered his mouth and nose, and then went out.

"I saw at least seven people lying on their backs, completely still," he said.

Zakarya said the rockets crashed with a strange whistle "like a siren." Friends took him to the hospital, where he saw dozens of people crowding the rooms and corridors, many of them in their underwear as nurses and doctors doused them with water. That was when he fainted.

When he came to, doctors were injecting him with atropine and he started vomiting. "Strange colors came out of my stomach," the man said. He fainted again and later woke up in the street outside in his underwear, apparently moved out to make room for others.

Later, he felt well enough to go home and said he slept for 13 hours. "When I woke up I felt like Alice in Wonderland," he said. "Everything looked distorted and I couldn't remember anything."

To the east of Damascus, some 600 patients poured into a makeshift hospital. in the district of Arbeen, most of them from the nearby Zamalka area, said Abu Akram, a 32-year-old doctor at the facility. Of those, 125 died, including 35 children, he said.

He said the signs -- twitching, foaming at the mouth and nose, constricted pupils -- were all clear signs of a kind of nerve gas.

 

Were you interviewed for this story? If so, please fill out our accuracy form

Send question/comment to the editors




Further Discussion

Here at PressHerald.com we value our readers and are committed to growing our community by encouraging you to add to the discussion. To ensure conscientious dialogue we have implemented a strict no-bullying policy. To participate, you must follow our Terms of Use.

Questions about the article? Add them below and we’ll try to answer them or do a follow-up post as soon as we can. Technical problems? Email them to us with an exact description of the problem. Make sure to include:
  • Type of computer or mobile device your are using
  • Exact operating system and browser you are viewing the site on (TIP: You can easily determine your operating system here.)